Kentucky, 2018

Lightning Strike in Kentucky, April 14, 2018

April 14, 2018 · NWS LMK · 1 event in 1 county or zone

During the morning hours on April 14, lightning from thunderstorms in the area struck a tree and killed 31 sheep on a farm in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the morning hours on April 14, lightning from thunderstorms in the area struck a tree and killed 31 sheep on a farm in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 14, 4:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 4:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
647 AM EDT Sat Apr 14 2018

...Updated Aviation Discussion...

.Short Term...(Today through Sunday)
Issued at 325 AM EDT Sat Apr 14 2018

...Isolated Flooding, Strong Storms Possible Saturday Afternoon Into
Sunday Morning...

Main concern going into the weekend will be isolated flooding and
severe weather. The threats are broken up into their respective
categories and addressed in more detail.

**Flood Threat**

The latest 00z suite of models have some differences regarding QPF
output and location, which make addressing the potential flooding
areas difficult. However, there is good agreement that the heaviest
rain will fall this afternoon into Sunday morning as a second surge
of moisture/convection pushes northward from AL/MS/TN. The NAM is
slower with the progression of the 500mb low and associated
precipitation, but has some very impressive totals across
southwestern portions of the CWA near Bowling Green, with narrow
swaths approaching 6 inches of rain by Sunday afternoon. The ECMWF
is more in line with the heaviest axis of precipitation, but keeps
totals much lower, generally topping out around 3" to 3.5".
Meanwhile, the GFS/GEFS and Canadian models show the higher axis of
precipitation closer to the Lake Cumberland and Kentucky Bluegrass
region, though overall amounts are much less, generally between 2 to
3 inches.

Flash Flood Guidance (FFG) remains fairly high across the region,
thanks to the dry stretch of weather we've had lately. The OHRFC 1hr
FFG is generally between 2" to 2.5", while 3hr/6hr FFG is generally
between 3" to 3.5". The lowest FFG in the region is near the Lake
Cumberland area, where 1hr FFG is around 1.5" to 2", and 3hr/6hr are
closer to 2" to 2.5".

The concern for flash flooding arises from training thunderstorm
potential, as the orientation of the front/moisture plume and storm
motion vectors coincide in a SSW to NNE direction. Given the FFG
values, however, most areas in the CWA should be able to avoid any
flash flood issues, though localized problems are certainly possible
where thunderstorm training occurs.

Some river flooding issues may arise by the end of the weekend,
depending on where the heaviest axis of rain sets up. River ensemble
forecasts and OHRFC forecasts show some rivers reaching action
stage and minor flood stage in south-central Kentucky.

After coordinating with local offices, have decided to not hoist a
flood or flash flood watch for the area. At this time, it appears
most flooding issues will be isolated and not widespread enough to
warrant a watch.

**Severe Threat**

Some models show some partial clearing and drying in western KY/IN
and southern IL this afternoon, leading to a slight destabilization
of the air mass. A weakening surface low with a trailing cold front
will begin moving into central IL this afternoon, keeping much of
the lower Ohio Valley locked into the warm sector. High-res models
hint at the potential for storms to develop along and ahead of the
cold front and move into parts of southern Indiana and north-central
Kentucky late in the afternoon and early evening. While shear
profiles will be strong within the warm sector, model soundings show
quite a bit of warm air between 900mb-800mb ahead of the cold front,
and this may prevent storms from firing off. Should storms fire off,
main threat with them would be isolated damaging winds. Can't rule
out an isolated tornado, but given that model soundings show a lot
of veering-backing-veering wind signatures, imagine any rotating
updrafts would have a hard time sustaining themselves, thus keeping
the tornado threat very low.

Another area of marginal concern is south-central Kentucky. Some
models move a second line of showers and thunderstorms into that
area late Saturday afternoon and evening, where shear profiles will
be supportive of organized convection. Instability will be the
limiting factor, though, and should keep things from getting out of
hand. Main threat in this area would be isolated damaging winds and
perhaps a quick spin-up tornado in bowing segments of linear
convection.

Dry slot begins to work in late Sunday morning and early afternoon,
and will gradually shut down precipitation from west to east. Low
level moisture may keep the area locked in strato-cu for the rest of
the day, but a few peeks of sunshine certainly remain possible.

.Long Term...(Sunday night through Friday)
Issued at 335 AM EDT Sat Apr 14 2018

Wrap around precipitation from the upper level low will begin to
swing into the region Sunday evening. While moisture depth will be
limited, steep low level lapse rates within the sounding profile may
help to develop scattered "popcorn" showers Sunday evening through
Monday morning. Models vary on temperature profiles, with the
GFS/Canadian leaning toward precipitation being mainly rain, while
the NAM would suggest mostly snow with a below freezing profile.
Will take a blended solution approach and have both snow/rain
possible for now.

The snow or rain/snow showers should taper off late Monday morning,
but most of the Monday will be a raw, cold day. Raw model output
keeps most areas in the low to mid 40s for the afternoon, and with
low level moisture locked in around 850mb, strato-cu will keep most
folks from seeing the sun at all. Clouds will clear out Monday
night, and temperatures will drop close to the freezing point.

By Tuesday, a warm front will lift into the region and temperatures
will surge into the 60s. Wednesday will be even warmer with
temperatures climbing into the 70s, though a cold front will move
through the region Wednesday afternoon and usher in cooler air. We
could have some showers develop along and ahead of the front, but
most models show this being a pretty dry front. The bigger impacts
will be the cooler temperatures, as we'll have to watch for
frost/freeze potential toward the end of the week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Sat Apr 14 2018

Line of weakening convection continues to push slowly eastward into
southwest IN and western KY.  The cold pool is starting rush out
ahead of the convection and the overall trend in the convection
looks to diminish through the morning hours as it slides east. Based
on current forecast, the best chances for rain this morning will be
at KHNB/KSDF/KBWG.  Cold outflow will likely impact KSDF in the
14/1115-1130Z time frame, with KBWG perhaps seeing some cold outflow
in the 14/1300-1330 time frame.  KHNB already has seen the cold
outflow and their winds, while currently NW are expected to shift
back to the southwest in the next few hours. Some rain may impact
the KLEX terminal by late morning.  A break in the activity still
looks on target for the early afternoon hours, followed by
convective redevelopment. Strength and coverage of followup
convection will be dependent on how much clearing, if any, takes
place.  Additional rounds of convection are likely this evening as
the cold front pushes through the region.  Southwest winds will be
gusty today with sustained speeds of 10-15kts and occasional gusts
of 25-30kts being possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term....DM
Aviation.....MJ
Hazardous weather outlook, Apr 14, 1:43 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
343 AM EDT Sat Apr 14 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
343 AM EDT Sat Apr 14 2018 /243 AM CDT Sat Apr 14 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible today and tonight ahead of an
approaching cold front. Some of these storms today could be strong
with gusty winds and heavy rainfall. Minor flooding issues may
develop late Saturday night in locations that see repeated storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain from showers and storms Saturday night into Sunday morning
may result in minor river flooding which could linger into early
parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

DM

In the hours before

Special weather statement, Apr 14, 5:39 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
639 AM CDT SAT APR 14 2018

KYZ026-061-070-141215-
Logan-Butler-Ohio-
639 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...BUTLER AND OHIO
COUNTIES...

At 638 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Central City to
near Dunmor to 6 miles northeast of Guthrie. Movement was northeast
at 60 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Russellville, Hartford, Morgantown, Anderson, Casey, Beaver Dam,
Lewisburg, Fordsville, Mchenry and Rockport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3707 8702 3707 8694 3711 8689 3714 8693
      3722 8690 3727 8698 3734 8700 3770 8674
      3766 8664 3762 8664 3755 8658 3756 8659
      3757 8663 3757 8664 3755 8667 3740 8662
      3738 8657 3701 8667 3664 8699 3664 8706
TIME...MOT...LOC 1138Z 213DEG 60KT 3725 8702 3701 8700 3671 8707

RJS

The radar

The Ft Campbell radar (KHPX), 56 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Logan

When
April 14, 7:00 AM CST
Where
Logan County, 0.95 mi ESE of Anderson
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.015, -86.764

Local media reported that a lightning strike hit a nearby tree on a private farm that killed 31 sheep. In addition, portions of fencing was heavily damaged by the strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740481.